Sleeping Pill Safety: 10 Dos and Don'ts
Follow these guidelines if you take an over-the-counter or prescription sleep medicine.
8. Don't increase the dosage that your doctor prescribed.
With the older benzodiazepines, doctors worried about patients increasing
dosages on their own as they became more tolerant, which could lead to physical
"There is no question that if one takes substantial quantities of
benzodiazepines over periods of time and escalates dosage and stops those
medications, there's a real possibility of serious withdrawal," Sateia says.
"Those individuals are addicted and benzodiazepine withdrawal can be quite
serious; it can be life-threatening."
That's much less of a problem with the newer GABA prescription drugs.
"They've demonstrated a reduced abuse potential," Tomecki says.
Sateia agrees. "Individuals with chronic primary insomnia are able to take
these medications in apparently quite safe fashion with continued
effectiveness, without dosage escalation or evidence of significant withdrawal
symptoms when stopped," he says.
But taking a higher dose than prescribed boosts the risk of complex
sleep-related behavior, Sateia says.
9. Don't hide it from your doctor if you're taking other sleep products, including over-the-counter ones.
Sateia frequently sees patients combining prescription and over-the-counter
sleep products. "The biggest problem is that really, their doctors don't know
what they're taking, which introduces further potential for various 'drug-drug'
interactions," he says.
Using more than one sleep product is also a red flag, Sateia says. "It
usually represents a desperate attempt to find the right medication or
combination of medications that are going to solve the problem. It's almost
always a counter-productive strategy."
Instead, "People need to work closely with their doctors to identify an
appropriate medication," Sateia says. For example, people may be losing sleep
because they're struggling with pain or depression. They may need to treat
these issues before they can sleep better.
10. Don't stop taking a sleep medication unless you consult your doctor first.
If you've been taking prescription sleep drugs for an extended period, don't
stop abruptly, in order to avoid withdrawal symptoms such as anxiety, nausea,
and muscle cramps.
Not everyone experiences withdrawal symptoms -- it depends, in part, on what
type of drug you've been taking, how often, and for how long. But instead of
taking matters into your own hands, ask your doctor whether you need to taper
off the drug and how to do so.
That can be done in two ways, Sateia says. First, you can gradually reduce
the frequency. If you take the drug nightly, you can pick one night of the week
to skip it. When you've acclimated, then you can skip two nights and eventually
Or you can still take the drug nightly, but gradually reduce the dosage,
Sateia says. But again, check with your doctor first.